Alert archive / Alabama / Tornado Warnings in 2013

Tornado Warning 1, NWS Huntsville, AL

January 30, 2013Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Jan 30, 2013, 2:54 AM CST for Colbert County, Lauderdale County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2013, 2:54 AM CST (08:54 UTC)
Expired
Jan 30, 2013, 3:30 AM CST
In force
36 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 30, 1:46 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 508 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
508 m²/s²
0-3 km storm-relative helicity
586 m²/s²
Significant tornado parameter
3.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WFUS54 KHUN 300854
TORHUN
ALC033-077-300930-
/O.NEW.KHUN.TO.W.0001.130130T0854Z-130130T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 AM CST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...

* UNTIL 330 AM CST
    
* AT 252 AM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9 
  MILES SOUTH OF WALNUT GROVE...OR 12 MILES NORTHEAST OF IUKA...AND 
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR 
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT 
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3501 8802 3500 8795 3501 8776 3488 8772
      3482 8809 3485 8810 3489 8810 3490 8812
      3497 8815
TIME...MOT...LOC 0852Z 253DEG 33KT 3491 8802 

$$

70/DD
1 follow-up statement
262 
WWUS54 KHUN 300924
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
324 AM CST WED JAN 30 2013

ALC033-077-300932-
/O.EXP.KHUN.TO.W.0001.000000T0000Z-130130T0930Z/
LAUDERDALE AL-COLBERT AL-
324 AM CST WED JAN 30 2013

...THE TORNADO WARNING FOR WESTERN LAUDERDALE AND NORTHWESTERN 
COLBERT COUNTIES WILL EXPIRE AT 330 AM CST...
                
THE STORM WHICH PROMPTED THE WARNING HAS LOST ITS CIRCULATION...AND 
NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...SEVERE THUNDERSTORM REDEVELOPMENT REMAINS POSSIBLE...
AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 AM.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR 
COLBERT AND SOUTHERN LAUDERDALE COUNTIES UNTIL 330 AM.

LAT...LON 3501 8802 3500 8795 3501 8776 3488 8772
      3482 8809 3485 8810 3489 8810 3490 8812
      3497 8815
TIME...MOT...LOC 0922Z 253DEG 33KT 3491 8802 

$$

70/DD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 30, 1:53 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 30, 1:53 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
153 AM CST WED JAN 30 2013

.UPDATE...
FOR TORNADO WATCH.

&&

.DISCUSSION...
WILL BE AMENDING ZONES ASAP FOR NEW TORNADO WATCH THAT INCLUDES THE
ENTIRE FORECAST AREA UNTIL 16Z. CLOSELY MONITORING LINE OF
STRONG/SEVERE STORMS ACROSS NORTHEAST MISSISSIPPI AND INTO WEST
TENNESSEE. EXPECT POTENTIAL FOR FURTHER DESTABILIZATION AND STORM
DEVELOPMENT TO INCREASE ALONG AND SLIGHTLY AHEAD OF THE STORM LINE
OVER THE NEXT SEVERAL HOURS.

TT

&&

.AVIATION...
/ISSUED 1154 PM CST TUE JAN 29 2013/
FOR 06Z TAFS...MVFR CIGS HAVE BUILT BACK INTO THE REGION WITH POCKETS
OF CIGS VARYING BTWN 1500-4500FT. EXPECT LARGELY MVFR CONDITIONS TO
CONTINUE PRIOR TO THE ARRIVAL OF THE LINE OF STORMS AND COLD
FRONT...WITH CIGS/VIS DROPPING BELOW ALT REQ AS THE LINE APPROACHES.
CONDITIONS MAY BRIEFLY DIP INTO IFR BUT WOULD ONLY BE AS ANY TSRA
DIRECTLY IMPACT THE TERMINALS AT THE FRONT PASSES (NEARER 10-12Z BUT
THE TIMING COULD STILL OCCUR A COUPLE HRS EITHER SIDE OF THIS BEST
ESTIMATE). WINDS WILL CONTINUE TO BE GUSTY OUT OF THE SW UNTIL THE
FRONT ARRIVES AND THEN SWING STRONGLY TO BECOME MORE WESTERLY. GUSTY
WINDS WILL THEN CONTINUE THRU THE DAY TOMORROW AS CIGS LIFT. ANOTHER
BRIEF PERIOD OF MVFR CIGS COULD OCCUR LATE IN THE PERIOD BUT THEY
COULD REMAIN JUST N OF THE TERMINALS.

CCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 29, 10:57 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 PM CST TUE JAN 29 2013

ALZ001>010-016-TNZ076-096-097-301115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1057 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...REMAINDER OF TONIGHT...

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH EASTWARD
ACROSS NORTHWEST ALABAMA THROUGH 5 AM...WITH THIS LINE EXPECTED TO
REACH THE INTERSTATE 65 CORRIDOR BY AROUND 6 AM AND NORTHEAST
ALABAMA BY 9 AM. DAMAGING STRAIGHT-LINE WINDS OF 60 TO 70 MPH WILL
BE POSSIBLE WITH THIS LINE OF STORMS...ALONG WITH A FEW GUSTS IN
EXCESS OF 70 MPH. BRIEF TORNADOES WILL ALSO BE POSSIBLE...
ESPECIALLY NEAR BOWING SEGMENTS OF THE LINE. LOCALLY HEAVY RAINFALL
MAY RESULT IN PONDING ON AREA ROADWAYS AND MINOR FLOODING OF LOW-
LYING AREAS.

OTHERWISE...A WIND ADVISORY REMAINS IN PLACE FOR ALL OF NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH 6 PM WEDNESDAY...WITH
SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH EXPECTED DURING
THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LINGERING THUNDERSTORM ACTIVITY WILL END ACROSS NORTHEAST ALABAMA BY
11 AM WEDNESDAY...AS THE COLD FRONT MAKES STEADY PROGRESS TO THE
EAST. STRONG TO SEVERE STORMS WILL BE A POSSIBILITY UNTIL THE TIME
OF FRONTAL PASSAGE...WITH DAMAGING WINDS AND BRIEF TORNADOES THE
MAIN THREATS.

AS COLDER AIR SPREADS INTO THE AREA WEDNESDAY EVENING...LINGERING
PRECIPITATION ACROSS SOUTHERN MIDDLE TENNESSEE AND FAR NORTHEAST
ALABAMA WILL TRANSITION TO LIGHT SNOW. LITTLE IF ANY SNOW
ACCUMULATION IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NEEDED ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH
MID MORNING.

TT

In the hours before

Special weather statement, Jan 30, 2:26 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 AM CST WED JAN 30 2013

ALZ001>003-300900-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
226 AM CST WED JAN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...WESTERN
COLBERT AND WESTERN FRANKLIN COUNTIES UNTIL 300 AM CST...

AT 224 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
NORTHEAST OF IUKA TO 8 MILES NORTHWEST OF FULTON...AND MOVING EAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RED BAY...UNDERWOOD-PETERSVILLE...CHEROKEE...VINA AND WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3489 8810 3494 8816 3500 8812 3500 8758
      3432 8795 3432 8817
TIME...MOT...LOC 0824Z 253DEG 29KT 3502 8804 3437 8847

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:26 AM CSTSpecial Weather StatementHUNColbert, Lauderdale34 min
Jan 30, 3:04 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale26 min
Jan 30, 3:28 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale32 min
Jan 30, 4:03 AM CSTSpecial Weather StatementHUNColbert, Franklin, Lauderdale27 min
Jan 30, 4:31 AM CSTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan44 min
Jan 30, 4:47 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison43 min
Jan 30, 5:16 AM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence29 min
Jan 30, 5:39 AM CSTTornado WarningHUNLawrence, Limestone, Morgan36 min
Jan 30, 5:55 AM CSTTornado WarningHUNCullman35 min
Jan 30, 6:07 AM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan23 min
Jan 30, 6:12 AM CSTSpecial Weather StatementHUNMadison48 min
Jan 30, 6:26 AM CSTSevere Thunderstorm WarningHUNMadison, Morgan34 min
Jan 30, 6:33 AM CSTTornado WarningHUNCullman27 min
Jan 30, 7:00 AM CSTSpecial Weather StatementHUNDeKalb, Jackson, Marshall45 min
Jan 30, 7:10 AM CSTSevere Thunderstorm WarningHUNMarshall35 min
Jan 30, 7:18 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson27 min
Jan 30, 7:29 AM CSTSevere Thunderstorm WarningHUNJackson, Marshall46 min
Jan 30, 8:13 AM CSTSpecial Weather StatementHUNDeKalb32 min
Jan 30, 8:46 AM CSTSpecial Weather StatementHUNDeKalb29 min
Jan 30, 9:22 AM CSTSpecial Weather StatementHUNDeKalb23 min
Jan 30, 12:53 PM CSTRiver Flood WarningHUNJackson, Madison, Marshall61 hr

Nearby

Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.